Biogen's Aduhelm records one patient death. Is the controversial Alzheimer's drug to blame?

Biogen
Amyloid-related imaging abnormality, or ARIA, is a known side effect of Aduhelm as well as other similar antibody drugs that target the toxic amyloid plaque build-up in the brain. (Biogen)

Doctors already have reservations about Biogen’s controversial Alzheimer’s disease drug, Aduhelm. Now a reported death will likely trigger more doubts around its use.

One patient death after treatment with Aduhelm was reported to the FDA Adverse Event Reporting System (FAERS), according to the agency’s latest update rounding up cases it had received through the end of September. The fatal case came from a 75-year-old female in Canada after she was diagnosed with brain swelling and bleeding, or amyloid-related imaging abnormality (ARIA).

All the recently published side effect cases related to Aduhelm are “under careful review as well as medical evaluation,” including the death, Biogen said in an emailed response to a request for comment. “We continue to work with the reporting physician as well as global regulators to further understand the case.”

ARIA is a known side effect of Aduhelm as well as other similar antibody drugs that target the toxic amyloid plaque build-up in the brain. On Aduhelm’s label, the FDA specifically recommends MRI monitoring of ARIA events before starting the treatment and the 7th and 12th infusions. The risk of ARIA paired with fuzzy clinical trial efficacy data are among the key reasons critics objected to the FDA’s accelerated approval of Aduhelm.

RELATED: Biogen, with sales falling sharply, posts 'obviously disappointing' Aduhelm sales of $300K, CEO Vounatsos says

At the FDA-recommended dosing, Aduhelm could lead to ARIA cases, Biogen learned from its clinical trials. But most cases didn’t show any symptoms, and they were largely mild to moderate and transient and could be managed by lowering the dosing strength, according to the company. Notably, no death was reported from the clinical programs. However, researchers have voiced concerns over the lack of longer-term data on ARIA related to Aduhelm treatment.

In addition to the fatal case, the FAERS program also recorded three other new ARIA cases between July and September. All cases were serious and required hospitalization. As they all came from outside the U.S., RBC Capital Markets analyst Brian Abrahams wrote in a Monday note that the cases probably emerged from an open-label phase 3b safety study of Aduhelm dubbed Embark. 

Biogen has found an increased ARIA incidence rate for Aduhelm in carriers of the APOE-4 gene. But the drug’s prescribing information doesn’t require APOE screening.

Despite Aduhelm’s known ARIA risk, it’s still early to draw a causal relationship between the latest death and the Biogen drug, Abrahams noted. That said, he pointed out the patient wasn’t very old and didn’t appear to have any other contributing conditions listed, such as constipation, high cholesterol and insomnia.

If the case were indeed caused by Aduhlem, “[t]his would potentially highlight that ARIA is a real adverse event that can lead to negative outcomes, something that may maintain physician cautiousness on adu use at least initially and limit the medium-term” market opportunity, Abrahams said. 

The ARIA problem “illustrates why physicians may be more conservative about initial prescribing even once there is greater access until experience with benefit-risk accrues,” Abrahams said.

Thanks to wide physician pushback, Aduhelm only brought in $300,000 in third-quarter sales, way below industry watchers’ already depressed expectations.